This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been taking Paxil for approximately 2 years and I have weaned myself off once during this time period. I took myself off very gradually over a period of 6 weeks. I quickly began feeling physically ill as if I had the flu or a viral infection. After my physician did over $700 in lab work to rule out other illnesses, we both came to the conclusion that my symptoms were actually a return of my anxiety. The Paxil (40 mg)makes me feel sleepy until late morning,sexual desire is virtually non-existent, I still have lots of muscle tension in my back and shoulders, and bouts of panic.
-- Could these symptoms have been caused by the withdrawel and not from anxiety?
-- Are there alternatives to Paxil, preferably herbal?
-- Is there another RX with less side effects as mentioned?
Paxil does not have a "withdrawal" syndrome per se, but some patients will develop physical symptoms when discontinuing it, especially if the medication is abruptly stopped or tapered too rapidly. In thoroughly assessing your condition, it is important to consider other factors such as your age, other preexisting illness, and other medications that you are currently taking.
However, if you have do not have any of the conditions mentioned, you may be suffering a withdrawal like syndrome. It is helpful to slowly taper all antidepressants to prevent recurrence of depression as well as to prevent any "rebound" physical symptoms. How slow the taper should be depends on the dose of the antidepressant, as well as other medications and illnesses you may have. If the dose has been tapered too quickly, it is sometimes helpful to reintroduce a lower dose, and then taper off more slowly. For most people the physical discomfort stops within a week or two.
Other medications that can be used on to treat anxiety could be Effexor (venlafaxine) or Remeron (mirtazapine) which has a lower incidence of sexual side effects. Because of limited data on its efficacy and side effects profile, I would not recommend the use of herbal medications.
The information provided in this forum is presented for general educational purposes only. Specific questions you have pertaining to your health should always be directed to your personal physician or you may call Henry Ford Behavioral Health at (248) 689-7476.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.